Elevated International Normalized Ratio values in a patient receiving warfarin and ceftaroline.
Am J Health Syst Pharm. 2016 Jan 15;73(2):56-9
Authors: Farhat NM, Hutchinson LS, Peters M
PURPOSE: The case of a patient whose International Normalized Ratio (INR) became elevated due to a probable interaction between ceftaroline and warfarin is reported.
SUMMARY: A 65-year-old African-American man developed an INR of >18.0 after completing 12 days of ceftaroline therapy for the treatment of cellulitis while taking warfarin therapy. The patient was on warfarin due to his history of deep vein thrombosis of a lower extremity and pulmonary embolism, and his INR was consistently therapeutic for approximately 2 years before ceftaroline therapy. The patient reported no known drug allergies, had no history of adverse drug reactions, and had no recent changes in medications or diet. Phytonadione was administered, and the patient's INR began to decrease, returning to a therapeutic range of 2.30 after approximately 48 hours, at which time warfarin was restarted. After six days of hospitalization, the patient was discharged on his previous regimen of warfarin 7.5 mg orally once daily, with a therapeutic INR of 2.11. His cellulitis had resolved, so no further antibiotic therapy was warranted. To determine the likelihood of the drug interaction between warfarin and ceftaroline in this patient, the Drug Interaction Probability Scale of Horn and colleagues was applied and yielded a score of 6, indicating a probable likelihood of an interaction. Rechallenge was not attempted, as the patient's cellulitis had resolved and there were no evident signs or symptoms of infection.
CONCLUSION: A 65-year-old man experienced an increase in INR values after the addition of ceftaroline to his medication regimen.
PMID: 26721534 [PubMed - in process]